Economic Theory

, Volume 14, Issue 1, pp 89–111 | Cite as

A general class of additively decomposable inequality measures

  • James E. Foster
  • Artyom A. Shneyerov
Research Articles


This paper presents and characterizes a two-parameter class of inequality measures that contains the generalized entropy measures, the variance of logarithms, the path independent measures of Foster and Shneyerov (1999) and several new classes of measures. The key axiom is a generalized form of additive decomposability which defines the within-group and between-group inequality terms using a generalized mean in place of the arithmetic mean. Our characterization result is proved without invoking any regularity assumption (such as continuity) on the functional form of the inequality measure; instead, it relies on a minimal form of the transfer principle – or consistency with the Lorenz criterion – over two-person distributions.

Key words and Phrases: Inequality measures, Theil measures, Variance of logarithms, Generalized entropy measures, Additive decomposability, Functional equations, Axiomatic characterization. 
JEL Classification Numbers:C43, D31, D63, O15. 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Copyright information

© Springer-Verlag Berlin Heidelberg 1999

Authors and Affiliations

  • James E. Foster
    • 1
  • Artyom A. Shneyerov
    • 2
  1. 1.Department of Economics, Vanderbilt University, Nashville, TN 37235, USA(e-mail: US
  2. 2.Department of Managerial Economics and Decision Sciences, J.L. Kellogg Graduate School of Management, Northwestern University, Evanston, IL 60208, USA (e-mail: US

Personalised recommendations